Alert archive / Montana / Special Weather Statements in 2020
Special Weather Statement, NWS Billings, MT
NWS Billings, MT issued this special weather statement at Aug 6, 2020, 6:21 PM MDT for Treasure County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2020, 6:21 PM MDT (00:21 UTC)
- Expired
- Aug 6, 2020, 7:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Billings, MT
County Treasure County, MT
The radar
The Billings radar (KBLX), 88 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 2900 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
603 WWUS85 KBYZ 070021 SPSBYZ Special Weather Statement National Weather Service Billings MT 621 PM MDT Thu Aug 6 2020 MTZ029>031-057-173-070100- Northern Rosebud MT-Treasure MT-Musselshell MT-Northern Big Horn MT- Northeastern Yellowstone MT- 621 PM MDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY... At 617 PM MDT, Doppler radar was tracking a a loose line of strong thunderstorm extending from Melstone to 10 miles southwest of Custer, moving east at 40 mph. Winds in excess of 40 mph are possible with this storm. Small hail to one half inch in diameter is also possible. The strongest thunderstorm in the line is tracking along Interstate 94 between Worden and Bighorn, MT Locations impacted include... Hysham, Custer, Melstone, Pompeys Pillar, Vananda, Bighorn and Ingomar. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4590 10803 4669 10797 4675 10707 4587 10690 TIME...MOT...LOC 0017Z 260DEG 49KT 4601 10770 $$ Gilstad
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:11 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 6, 3:11 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Billings MT
311 PM MDT Thu Aug 6 2020
.DISCUSSION...
Tonight through Friday night...
Another weak wave has moved into south central Montana, and shower
and thunderstorm activity has been increasing since Noon. The
high res models have scattered activity mainly west of Billings
through the early evening. The biggest hazard will be strong wind
gusts. Farther to the east, meso-analysis has higher CAPE values,
in excess of 1000 J/kg. With better energy to work with, and
better shear around 30 knots, still expecting a better chance for
some stronger storms with some hail potential. The CAMs have
generally favoring eastern Powder River and Carter counties,
generally in late afternoon through the evening.
Overnight into early morning, a Pacific front will cross the area.
This will shift winds to the northwest. During the afternoon as
things mix out, gusts will be 15 to 20 mph for most of the area,
but northwest of Billings could see gusts 25 to 35 mph.
Temperatures will be a little cooler, with highs back into the
80s. With the well mixed conditions, humidity will be back in the
lower 20s with areas northwest of Billings seeing the upper
teens. Given the dry, windy conditions still lining up northwest
of Billings have upgraded the Fire Weather Watch to a Red Flag
Warning. Reimer
Saturday through Thursday...
Overall, a quiet extended forecast looks to be in store through
most of the period. A dry zonal flow aloft will be over the
forecast area Saturday with temperatures at or slightly above
normal. A Pacific front will move across the forecast area late
Saturday night or early Sunday morning. Compressional warming
ahead of this front will allow temperatures to warm slightly above
normal in the upper 80s to lower 90s.
As the front moves across eastern Montana early Sunday, an upper
trough will also move across southern Canada while an area of
vorticity moves southeast across eastern Montana. At this time,
models are keeping the area dry with the exception of areas along
the Dakota borders where a slight chance for a shower or
thunderstorm will exist. Temperatures Sunday will be about 10
degrees cooler than Saturday with upper 70s to lower 80s common.
A zonal flow aloft will return Monday into the middle of next
week with no significant precipitation expected. Models diverge
considerably mid to late next week. The GFS brings a return
southwest flow aloft with increasing thunderstorm chances, whereas
the ECMWF shows more of a drier, zonal flow. Afternoon
temperatures look to be slightly above normal Tuesday through the
end of the week. Hooley
&&
.AVIATION...
Scattered thunderstorms around KLVM to KSHR will spread east
across the plains through the evening. These storms have the
potential to produce strong and erratic winds (gusts 40+ knots).
Some localized/brief MVFR conditions are possible stronger
storms, otherwise VFR will prevail. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 064/086 057/089 059/081 055/087 058/092 059/091 060/091
21/U 10/U 10/U 10/U 00/U 12/T 32/T
LVM 054/083 049/089 051/084 048/087 051/090 052/089 053/088
31/N 00/U 11/U 10/U 01/U 13/T 33/T
HDN 061/088 056/092 058/081 054/088 056/093 059/093 059/093
20/U 10/U 10/U 10/U 00/U 11/U 22/T
MLS 064/087 057/091 061/080 054/087 057/091 061/092 062/092
30/U 10/U 20/U 10/U 00/U 11/U 22/T
4BQ 062/088 059/092 061/082 055/087 057/091 061/093 061/093
51/U 21/U 20/U 11/U 10/U 11/U 22/T
BHK 061/088 054/089 058/080 050/085 053/090 059/092 059/091
21/U 11/U 20/U 11/U 10/U 11/U 22/T
SHR 059/087 055/092 056/083 052/087 055/091 056/092 057/092
22/T 31/U 10/U 11/U 11/U 12/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from noon to 9 PM MDT Friday FOR
ZONES 117-124-127.
WY...None.
&&
weather.gov/billingsIn the hours before
Local storm report, Aug 6, 3:44 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
344 PM MDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND GST 2 W REED POINT 45.71N 109.58W
08/06/2020 M50.00 MPH SWEET GRASS MT DEPT OF HIGHWAYS
0306 PM HAIL 5 N REED POINT 45.77N 109.55W
08/06/2020 E0.25 INCH STILLWATER MT TRAINED SPOTTER
&&
REIMERSpecial weather statement, Aug 6, 3:50 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Billings MT
350 PM MDT Thu Aug 6 2020
MTZ029-034-042-056-063-066-170-235-062230-
Golden Valley MT-Beartooth Foothills MT-Red Lodge Foothills MT-
Northern Carbon MT-Judith Gap MT-Southwestern Yellowstone MT-
Musselshell MT-Northern Stillwater MT-
350 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY...
At 342 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 5 west of Ryegate, to 11 northeast of
Columbus, to Cooney Reservoir State Park, moving east at 30 mph.
Wind gusts of 40 to 50 mph are possible with this storm activity.
Small hail to one half inch in diameter is also possible.
Winds will reach the Billings area around 430 PM MDT.
Locations impacted include...
Billings, Columbus, Roundup, Laurel, Joliet, Fromberg, Ryegate,
Billings Heights, Billings West End, Absarokee, Pryor, Broadview,
Lavina, Franklin, Halfbreed Lake Wildlife, Edgar, Silesia, Cooney
Reservoir State Park, Acton and Park City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4546 10846 4546 10865 4538 10869 4539 10945
4604 10942 4605 10944 4622 10944 4622 10940
4654 10939 4654 10944 4659 10944 4667 10848
TIME...MOT...LOC 2142Z 261DEG 27KT 4577 10911
GilstadSpecial weather statement, Aug 6, 4:32 PM MDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Billings MT 432 PM MDT Thu Aug 6 2020 MTZ029-034-042-138-170-173-235-062315- Golden Valley MT-Southern Big Horn MT-Northern Carbon MT- Southwestern Yellowstone MT-Musselshell MT- Northeastern Yellowstone MT-Northern Stillwater MT- 432 PM MDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY... At 428 PM MDT, Doppler radar was tracking a loose line of strong thunderstorms and an associated outflow boundary of gusty winds, extending from 5 west of Lavina, to Molt , to Joliet, moving east at 30 mph. Wind gusts of 30 to 40 mph are possible with this storm activity. Small hail to one half inch in diameter is also possible. Locations impacted include... Billings, Laurel, Joliet, Fromberg, Lockwood, Huntley, Pryor, Shepherd, Billings Heights, Billings West End, Broadview, Lavina, Edgar, Molt, Silesia, Acton, Park City, Rockvale, Klein and Comanche. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this activity, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4538 10905 4638 10908 4642 10835 4538 10826 TIME...MOT...LOC 2228Z 263DEG 35KT 4567 10880 Gilstad
Special weather statement, Aug 6, 6:03 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Billings MT
603 PM MDT Thu Aug 6 2020
MTZ037-070045-
Carter MT-
603 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY...
At 602 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southwest of Ekalaka to 18 miles north
of Lightning Flat. Movement was northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph are possible with these
storms.
Locations impacted include...
Ridgeway, Boyes and Hammond.
LAT...LON 4512 10452 4521 10504 4535 10504 4535 10499
4544 10498 4578 10498 4579 10494 4581 10494
4587 10445
TIME...MOT...LOC 0002Z 244DEG 17KT 4572 10485 4524 10493
CarrothersLocal storm report, Aug 6, 6:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
618 PM MDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST 3 WSW LOCKWOOD 45.79N 108.47W
08/06/2020 M52.00 MPH YELLOWSTONE MT DEPT OF HIGHWAYS
0506 PM TSTM WND DMG 5 SE BILLINGS 45.80N 108.48W
08/06/2020 YELLOWSTONE MT FIRE DEPT/RESCUE
RIDE AT FAIR TIPPED OVER
0515 PM TSTM WND DMG 5 SE BILLINGS 45.78N 108.50W
08/06/2020 YELLOWSTONE MT FIRE DEPT/RESCUE
LARGE POWER POLE SNAPPED.
0517 PM TSTM WND DMG 5 SE BILLINGS 45.78N 108.51W
08/06/2020 YELLOWSTONE MT FIRE DEPT/RESCUE
TREE DAMAGE INCLUDING TREE LIMB INTO HOUSE.
&&
DLBSpecial weather statement, Aug 6, 6:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Billings MT 621 PM MDT Thu Aug 6 2020 MTZ029>031-057-173-070100- Northern Rosebud MT-Treasure MT-Musselshell MT-Northern Big Horn MT- Northeastern Yellowstone MT- 621 PM MDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY... At 617 PM MDT, Doppler radar was tracking a a loose line of strong thunderstorm extending from Melstone to 10 miles southwest of Custer, moving east at 40 mph. Winds in excess of 40 mph are possible with this storm. Small hail to one half inch in diameter is also possible. The strongest thunderstorm in the line is tracking along Interstate 94 between Worden and Bighorn, MT Locations impacted include... Hysham, Custer, Melstone, Pompeys Pillar, Vananda, Bighorn and Ingomar. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4590 10803 4669 10797 4675 10707 4587 10690 TIME...MOT...LOC 0017Z 260DEG 49KT 4601 10770 Gilstad
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:03 PM MDT | Special Weather Statement | BYZ | Carter | 42 min |
| Aug 6, 6:14 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 76 min |
| Aug 6, 7:27 PM MDT | Special Weather Statement | BYZ | Carter | 48 min |
Nearby
Special Weather Statements in Montana, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.